Decaying states of plane strain in a semi-infinite strip and boundary conditions for plate theory. (English) Zbl 0536.73047

In this paper a new method is described for obtaining the appropriate boundary conditions for the interior solution of plate problems. An eigenfunction expansion is given for the conventional class of plane strain states in a semi-infinite elastic strip in the absence of distributed or concentrated loads in the strip interior. This result is then used to relate the non-decaying components of the plane strain states to the edge data. The necessary and sufficient conditions for a decaying state of plane strain follow from these relations. To illustrate how these conditions for a decaying state may be used to obtain boundary conditions for the interior solution, a particular problem involving displacement edge-data is solved. This problem deals with the plane strain deformation of an infinite rectangular block whose sides suffer equal and opposite uniform displacements transverse to the upper and lower faces of the block. The interior solution is calculated and the resultant transverse force required at each edge to produce the prescribed edge displacement is determined.
The authors described the general interior expansion for an infinite strip plate in plane strain deformation, with its upper and lower faces free of tractions and derived the boundary conditions satisfied by the terms of this interior expansion for four different types of edge-data. The boundary conditions obtained for the semi-infinite plate case are rigorously correct and the result for the stress data case rigorously justifies the application of St. Venant’s principle. Applications of the displacement boundary conditions obtained are illustrated by the shearing of an infinitely long rectangular block and a clamped infinite plate strip under uniform face pressure.
Reviewer: W.A.Bassali


74K20 Plates
74B99 Elastic materials
Full Text: DOI


[1] K.O. Friedrichs, The edge effect in the bending of plates, H. Reissner Anniv. Vol., Edwards, Ann Arbor, Mich. (1949) 197–210. · Zbl 0040.26603
[2] K.O. Friedrichs, Kirchhoff’s boundary conditions and the edge effect for elastic plates, Proc. Sym. in Appl. Math., Vol. 3, McGraw Hill, New York (1950) 117–124. · Zbl 0041.52907
[3] K.O. Friedrichs and R.F. Dressler, A boundary layer theory for elastic bending of plates, Comm. Pure Appl. Math. 14 (1961) 1–33. · Zbl 0096.40001 · doi:10.1002/cpa.3160140102
[4] A.E.H. Love, A Treatise on the Mathematical Theory of Elasticity, 4th ed., Dover, New York, 1944.
[5] E.L. Reiss and S. Locke, On the theory of plane stress, Quart. Appl. Math. 19 (1961) 195–203. · Zbl 0107.18303
[6] E.L. Reiss, Symmetric bending of thick circular plates, J. of S.I.A.M. 10 (1962) 596–609. · Zbl 0168.22603
[7] A.L. Gol’denveizer, Derivation of an approximate theory of bending of a plate by the method of asymptotic integration of the equations of the theory of elasticity, P.M.M. 26(4) (1962) 668–686.
[8] A.L. Gol’denveizer and A.V. Kolos, On the derivation of two-dimensional equations in the theory of thin elastic plates, P.M.M. 29(1) (1965) 141–155.
[9] A.V. Kolos, Methods of refining the classical theory of bending and extension of plates, P.M.M. 29 (4) (1965) 771–781. · Zbl 0152.43707
[10] A.M.A.Van der Heijden, An asymptotic analysis of a plate with a circular hole, Report No. 581, Jan. 1976, Lab. of Eng. Mech., Delft Univ. of Tech., Delft, The Netherlands.
[11] E.L. Reiss, Extension of an infinite plate with a circular hole, J. of S.I.A.M. 11 (1963) 840–854. · Zbl 0124.41303
[12] E. Reissner, On the derivation of boundary conditions for plate theory, Proc. Royal Soc., A 276 (1963) 178–186. · Zbl 0133.43501 · doi:10.1098/rspa.1963.0201
[13] S. Nair and E. Reissner, On two-and three-dimensional results for rotationally symmetric deformation of circular cylindrical shells, Int. J. Solids & Structures 14 (1978) 905–924. · Zbl 0391.73084 · doi:10.1016/0020-7683(78)90067-7
[14] J.P. Benthem, A Laplace transform method for the solution of semi-infinite and finite strip problems in stress analysis, Quart. J. Mech. Appl. Math. 16 (1963) 413–429. · Zbl 0127.39904 · doi:10.1093/qjmam/16.4.413
[15] G.D. Gupta, An integral equation approach to the semi-infinite strip problem, J. App. Mech. 40 (1973) 948–954. · Zbl 0272.73016 · doi:10.1115/1.3423192
[16] F. Erdogan, G.D. Gupta, and T.S. Cook, The numerical solutions of singular integral equations. In: G.C. Sih (ed.), Methods of Analysis and Solutions to Crack Problems, Noordhoff, 1972. · Zbl 0236.65083
[17] D.B. Bogy, Solution of the plane end problem for a semi-infinite strip, Z.A.M.P. 26 (1975) 749–769. · Zbl 0342.73009 · doi:10.1007/BF01596079
[18] G.G. Adams and D.B. Bogy, The plane solution for bending of joined dissimilar elastic semi-infinite strips, Int. J. Solids & Structures 12 (1976) 239–249. · Zbl 0354.73017 · doi:10.1016/0020-7683(76)90074-3
[19] R.D. Gregory and I. Gladwell, The cantilever beam under tension, bending or flexture at infinity, J. of Elasticity 12 (1982) 317–343. · Zbl 0538.73065 · doi:10.1007/BF00042208
[20] R.D. Gregory, The traction boundary value problem for the elastostatic semi-infinite strip, existence of solutions, and completeness of the Papkovich-Fadle eigenfunctions. J. of Elasticity 10 (1980) 295–327. · Zbl 0473.73010 · doi:10.1007/BF00127452
[21] M. Gurtin, The Linear Theory of Elasticity. Handbuch der Physik, 6a/3, Springer-Verlag, 1972. · Zbl 0317.73002
[22] R.D. Gregory, Green’s functions, bi-linear forms and the completeness of the eigenfunctions for the elastostatic strip and wedge, J. of Elasticity 9 (1979) 283–309. · Zbl 0413.73026 · doi:10.1007/BF00041100
[23] E. Sternberg and J.K. Knowles, Minimum energy characterizations of Saint-Venant’s solution to the relaxed Saint-Venant Problem, Arch. Rat. Mech. Anal. 21 (1965) 7–107.
[24] M.I. Gusein-Zade, On the conditions of existence of decaying solutions of the two-dimensional problem of the theory of elasticity for a semistrip, P.M.M. 29 (1985) 892–901. · Zbl 0158.21201
[25] S. Timoshenko and N. Goodier, Theory of Elasticity (2nd ed.), McGraw-Hill, New York, 1951, pp. 35–39. · Zbl 0045.26402
[26] P. Dixit and D.D. Joseph, The shape of stress free surfaces on a sheared block, S.I.A.M.J. Appl. Math. 42 (1982) 653–677. · Zbl 0516.73040 · doi:10.1137/0142046
[27] S. Timoshenko and W. Woinowsky-Krieger, Theory of Plates and Shells (2nd ed.), McGraw-Hill, New York, 1959. · Zbl 0114.40801
[28] S. Nair and E. Reissner, Improved upper and lower bounds for deflections of orthotropic cantilever beams, Int. J. Solids Struc. 11 (1975) 961–971. · Zbl 0311.73022 · doi:10.1016/0020-7683(75)90039-6
[29] S. Nair and E. Reissner, On asymptotic expansions and error bounds in the derivation of the two-dimensional shell theory, Studies in Appl. Math. 56 (1977) 189–217. · Zbl 0366.73086
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.